COVID-19 Update - This is to inform you that the Government of India has announced a complete lockdown in India 22nd March 2020 to 14th April 2020. As a result, our offices will now be closed till 14th April 2020 and all our employees will be working from home. Office telephones will not be answered, and therefore you are requested to direct all your queries related to manuscript submission, review process, publication etc. at below mentioned details. editor@innovativepublication.com, rakesh.its@gmail.com, Mob. 8826373757, 8826859373, 9910947804

Article view: 657

Article download: 193

Indian Journal of Clinical Anatomy and Physiology


Carbamazepine induced secondary hyperparathyroidism: A rare clinical entity


Full Text PDF Share on Facebook Share on Twitter


Author Details : Tarun Sharma, Aradhna Sharma, Dinesh Kansal, Himani Prajapati

Volume : 2, Issue : 2, Year : 2017

Article Page : 68-69


Suggest article by email


Abstract

Antiepileptic drugs (AEDs) are associated with altered bone metabolism and decreased bone density thereby increasing the risk of fractures several folds. This is a unique case report of a young 34 year old female diagnosed as a case of partial epilepsy two years back, was on carbamazepine (CBZ) therapy (300 mg SR twice a day). The seizures were fully controlled but she presented with gradual pure motor weakness involving proximal muscles over the duration of one year. There was a pentad of weakness, raised alkaline phosphatase (ALP), hypocalcaemia, hypophosphatemia and raised parathyroid hormone PTH. On dechallenge by tapering the doses of carbamazepine and starting newer antiepileptic there was marked improvement in the weakness. It has been found that epilepsy itself increases the risk of seizures and also anti-epileptics alter the bone metabolism by various mechanisms. Therefore while starting the antiepileptic in young patients for long term, high levels of suspicion should be kept in mind in view of altered calcium metabolism and even the first sign should not be missed. This patient presented with inability to walk and on evaluation was found to have secondary hyperparathyroidism. The pentad of weakness, raised ALP, hypocalcaemia and increased PTH in a patient on carbemazapine can easily lead to diagnosis.

Keywords:
Carbamazepine; Adverse drug reaction; Hyperparathyroidism

How to cite : Sharma T, Sharma A, Kansal D, Prajapati H, Carbamazepine induced secondary hyperparathyroidism: A rare clinical entity. Indian J Clin Anat Physiol 2017;2(2):68-69

Copyright © 2017 by author(s) and Indian J Clin Anat Physiol. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (CC BY 4.0) (creativecommons.org)